Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 23, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 20, 2009, 8:32 PM CDT for Logan County, Wallace County, Wichita County, Kansas. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 8:32 PM CDT (01:32 UTC)
- Expired
- Jul 20, 2009, 9:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:50 PM CDT | HAIL 1.75 | Lydia, KS | |
| Jul 20, 8:59 PM CDT | HAIL 1.75 | Sw Leoti, KS | ESTIMATED 50 MPH WIND |
| Jul 20, 9:01 PM CDT | HAIL 1.75 | Leoti, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 7:26 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3408 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 210132
TORGLD
KSC109-199-203-210230-
/O.NEW.KGLD.TO.W.0023.090721T0132Z-090721T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
832 PM CDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
WICHITA COUNTY IN WEST CENTRAL KANSAS...
THIS INCLUDES THE CITIES OF...SELKIRK...MARIENTHAL...LYDIA...
LEOTI...
* UNTIL 930 PM CDT/830 PM MDT/
* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 21 MILES NORTH
OF LEOTI...OR 14 MILES SOUTHEAST OF WALLACE...MOVING SOUTH AT 50
MPH. SOFTBALL SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.
* THE TORNADO WILL BE NEAR...
6 MILES EAST OF LEOTI AROUND 855 PM CDT...
MARIENTHAL AROUND 900 PM CDT...
8 MILES EAST OF LYDIA AROUND 915 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY
MORNING/100 AM MDT TUESDAY MORNING/ FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 200 AM CDT TUESDAY MORNING/100 AM MDT TUESDAY MORNING/
FOR EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS.
&&
LAT...LON 3828 10153 3892 10157 3895 10127 3832 10111
3826 10112
TIME...MOT...LOC 0132Z 338DEG 42KT 3878 10138
$$
JRM2 follow-up statements
000
WWUS53 KGLD 210152
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
752 PM MDT MON JUL 20 2009
KSC109-199-210202-
/O.CAN.KGLD.TO.W.0023.000000T0000Z-090721T0230Z/
LOGAN KS-WALLACE KS-
852 PM CDT MON JUL 20 2009
...THE TORNADO WARNING FOR SOUTHEASTERN WALLACE AND SOUTHWESTERN
LOGAN COUNTIES IS CANCELLED...
THE STORM HAS LEFT THE AREA...THEREFORE THE WARNING IS CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY
MORNING/100 AM MDT TUESDAY MORNING/ FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 200 AM CDT TUESDAY MORNING/100 AM MDT TUESDAY MORNING/
FOR EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS.
LAT...LON 3828 10152 3868 10153 3869 10120 3832 10111
3826 10112
TIME...MOT...LOC 0152Z 346DEG 44KT 3853 10133
$$
KSC203-210230-
/O.CON.KGLD.TO.W.0023.000000T0000Z-090721T0230Z/
WICHITA KS-
852 PM CDT MON JUL 20 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR WICHITA
COUNTY...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LEOTI...MOVING
SOUTH AT 50 MPH.
THE TORNADO WILL BE NEAR...
LYDIA AROUND 910 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
SOFT BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR
EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS.
&&
LAT...LON 3828 10152 3868 10153 3869 10120 3832 10111
3826 10112
TIME...MOT...LOC 0152Z 346DEG 44KT 3853 10133
$$
JRM000
WWUS53 KGLD 210200
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM CDT MON JUL 20 2009
KSC203-210208-
/O.CAN.KGLD.TO.W.0023.000000T0000Z-090721T0230Z/
WICHITA KS-
900 PM CDT MON JUL 20 2009
...THE TORNADO WARNING FOR WICHITA COUNTY IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING NO LONGER APPEARS CAPABLE OF
PRODUCING A TORNADO. THIS REMAINS A DANGEROUS STORM HOWEVER...WINDS
IN EXCESS OF 60 MPH AND HAIL LARGER THAN GOLFBALL SIZE ARE LIKELY
WITH THIS STORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING FOR
EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS.
LAT...LON 3828 10152 3868 10153 3869 10120 3832 10111
3826 10112
TIME...MOT...LOC 0158Z 346DEG 44KT 3845 10131
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 20, 6:26 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 20, 6:26 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 526 PM MDT MON JUL 20 2009 .DISCUSSION... 228 PM MDT MON JUL 20 2009 THE 20Z SURFACE ANALYSIS SHOWS A FRONT ACROSS CENTRAL NEBRASKA AND AN INVERTED TROUGH EXTENDING NORTHWEST INTO NORTHEAST COLORADO. RADAR GETTING RETURNS ALONG THE FRONT AND OVER EASTERN COLORADO. WATER VAPOR IMAGERY SHOWING A SHORTWAVE MOVING OUT OF WYOMING INTO EASTERN COLORADO. NORTHWEST FLOW CONTINUES THROUGH THURSDAY ACROSS THE CENTRAL PLAINS WITH A RIDGE OVER THE WESTERN CONUS. SHORTWAVES WILL CONTINUE TO MOVE DOWN THE EAST SIDE OF THE RIDGE INTO NORTHWEST KANSAS DURING THIS TIME. AT THE SURFACE...LOW PRESSURE WILL MOVE SOUTH ALLOWING HIGH PRESSURE TO BUILD INTO NORTHWEST KANSAS TONIGHT. HIGH PRESSURE WILL STAY IN THE AREA THROUGH TUE NIGHT. ANOTHER AREA OF WEAK LOW PRESSURE WILL MOVE INTO COLORADO WED/THU. THUNDERSTORMS ARE POSSIBLE EVERY DAY THROUGH THU. DIFFICULT TO PROVIDE DEFINITION DUE TO TIMING ISSUES OF WAVES IN NORTHWEST FLOW. CONSEQUENTLY ALMOST EVERY AFTERNOON/EVENING PERIOD WILL HAVE AT LEAST A SLIGHT CHANCE. FOR TONIGHT THERE IS PLENTY OF SHEAR AND CAPE FOR SEVERE THUNDERSTORMS. STORMS SHOULD FIRE ALONG THE TROUGH AND AHEAD OF THE SURFACE COLD FRONT AND THEN MOVE EAST OUT OF THE FORECAST AREA AFTER MIDNIGHT. FOR TUESDAY AFTERNOON AND EVENING...UPSLOPE SHOULD FOCUS ENERGY OVER THE HIGHER TERRAIN AND THEN STORMS WILL MOVE INTO EASTERN COLORADO ZONES. STORMS SHOULD INITIATE AGAIN WED/THU IN EASTERN COLORADO NEAR A SURFACE TROUGH AND THEN DRIFT EAST INTO NW KANSAS DURING THE EVENING. MAX TEMPERATURES WILL BE COOLER IN THE LOWER 80S BEHIND THE COLD FRONT ON TUESDAY. TEMPERATURES WILL WARM BACK INTO THE UPPER 80S/LOWER 90S WITH RETURN FLOW WED/THU. MIN TEMPERATURES WILL COOL DOWN INTO THE UPPER 50S TONIGHT/WED NIGHT AND THEN RETURN TO THE LOW/MID 60S THU NIGHT. IN THE EXTENDED...NORTHWEST FLOW PERSISTS THROUGH THIS PART OF THE FORECAST. AT THE SURFACE...A TROUGH WILL BE OVER EASTERN COLORADO ON FRI AND WILL BE FOLLOWED BY HIGH PRESSURE SAT/SUN. ANOTHER AREA OF WEAK LOW PRESSURE WILL BE OVER WESTERN KANSAS SUN. POPS WILL BE THE MAIN CONCERN ONCE AGAIN. IT APPEARS THAT FORCING IS AVAILABLE THROUGH ALL THE PERIODS EXCEPT SATURDAY. HIGH PRESSURE AND NORTHERLY SURFACE WIND SHOULD BE ACROSS THE FORECAST AREA. OTHERWISE WILL HAVE SLIGHT CHANCE POPS FOR THE AFTERNOON/EVENING PERIODS. MAX TEMPERATURES WILL RANGE FROM THE UPPER 80S/LOW 90S. MIN TEMPERATURES WILL RANGE FROM THE UPPER 50S IN THE WEST TO THE LOWER 60S ELSEWHERE. FS && .AVIATION... 524 PM MDT MON JUL 20 2009 FOR THE 00Z TAFS AT KGLD...SUPER CELL STORMS WILL LIKELY IMPACT THE TERMINAL BETWEEN 00Z AND 0130Z WITH LARGE HAIL AND MVFR CIGS. OTHERWISE...NORTHEAST TO NORTH WINDS WITH SCT MID TO HIGH LEVEL CLOUDS. FOR KMCK CONVECTION MAY IMPACT THE TERMINAL AFTER 01Z FROM NORTH CENTRAL NEBRASKA. SIMILAR TO KGLD ONCE CONVECTION MOVES THROUGH SHOULD JUST HAVE A FEW MID AND HIGH LEVEL CLOUDS. 07 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 20, 3:47 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 247 PM MDT MON JUL 20 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211615- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 247 PM MDT MON JUL 20 2009 /347 PM CDT MON JUL 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA LATER TODAY. IT WILL INTERACT WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE TRI STATE REGION THIS AFTERNOON. SOME OF THE STRONGER STORMS MAY BECOME SEVERE. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST OF A LINE FROM YUMA TO LEOTI. THE GREATEST THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CURRENT WEATHER PATTERN WILL PERSIST OVER THE TRI STATE REGION...BRINGING A CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE REGION NEARLY EACH AFTERNOON AND EVENING THROUGHOUT THE WEEK. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HENDERSON
In the hours before
Local storm report, Jul 20, 8:04 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND DMG 12 N GOODLAND 39.52N 101.71W
07/20/2009 SHERMAN KS NWS EMPLOYEE
14 INCH LIVE TREE LIMBS DOWN WITH 4.25 INCH HAIL AND 79
MPH WINDS REPORTED.
&&
KJAMESLocal storm report, Jul 20, 8:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 11 NNW LEOTI 38.63N 101.43W
07/20/2009 E1.75 INCH WICHITA KS PUBLIC
&&
HENDERSONLocal storm report, Jul 20, 8:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 11 NNW LEOTI 38.63N 101.43W
07/20/2009 E2.50 INCH WICHITA KS TRAINED SPOTTER
&&
KJAMESLocal storm report, Jul 20, 8:18 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 7 S EDSON 39.23N 101.54W
07/20/2009 E1.00 INCH SHERMAN KS PUBLIC
&&
HENDERSONLocal storm report, Jul 20, 8:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM HAIL LEOTI 38.48N 101.36W
07/20/2009 E2.50 INCH WICHITA KS EMERGENCY MNGR
&&
KJAMESLocal storm report, Jul 20, 8:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SW LEOTI 38.48N 101.36W
07/20/2009 E1.75 INCH WICHITA KS TRAINED SPOTTER
GOFLBALL HAIL ON THE SOUTHWEST SIDE OF TOWN.
&&
HENDERSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 56 min |
| Jul 20, 7:23 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 67 min |
| Jul 20, 7:32 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman, Wallace | 43 min |
| Jul 20, 7:54 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 66 min |
| Jul 20, 8:01 PM CDT | Tornado Warning | GLD | Logan, Sherman, Thomas, Wallace | 41 min |
| Jul 20, 8:06 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Sherman, Wallace | 34 min |
| Jul 20, 8:57 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 34 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.